New Mexico, 2003

Damaging Winds in New Mexico, July 11, 2003

July 11, 2003 · NWS ABQ · 3 events in 2 counties and zones

A band or small line of thunderstorms produced gusty outflow winds as measured at several school weather stations and estimated by the public across northern Quay and northeast Guadalupe County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A band or small line of thunderstorms produced gusty outflow winds as measured at several school weather stations and estimated by the public across northern Quay and northeast Guadalupe County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jul 11, 2:03 PM MST, 1 hour 34 minutes earlier.

Area forecast discussion, Jul 11, 2:03 PM MST, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
303 PM MDT FRI JUL 11 2003

THE CENTER OF THE UPPER RIDGE FAR ENOUGH WEST TO MAINTAIN A THREAT OF
DAILY THUNDERSTORMS FOR THE NEXT SEVERAL DAYS. ALSO...THIS ALLOWS
FOR A NORTHWEST TO NORTHERLY FLOW OVER THE EAST ALLOWING FOR WEAK
FRONTAL INTRUSIONS ACROSS THE EASTERN PORTIONS OF THE STATE.
MODELS ALSO SUGGEST A SLIGHT WEAKENING OF RIDGE BY MIDWEEK HELPING TO
LOWER THE ABOVE NORMAL TEMPS...ESPECIALLY CENTRAL AND WEST.

CONVECTION FIRING RAPIDLY THIS AFTERNOON WITH THE POTENTIAL OF
SEVERE WEATHER ACROSS SW AREA UNTIL 600 PM. THUNDER WILL CONTINUE TO
RUMBLE ACROSS CENTRAL AND EASTERN SECTIONS THROUGH THE EVENING HOURS
AND POSSIBLY AFTER MIDNIGHT ACROSS THE SOUTHEAST AND SOUTHWEST.

A COLD FRONT IS EXPECTED TO MOVE DOWN THE EASTERN PLAINS SATURDAY
WITH SHOWERS AND THUNDERSTORMS TO DEVELOP IN ADVANCE AND BEHIND THE
FRONT. ETA AND NGM MOST VIGOROUS WITH THE FRONT PUSHING A GAP WIND
INTO THE RGV SAT NIGHT. COOLER TEMPS EXPECTED SAT NORTHEAST WITH A
FEW MORE DEGREES OF COOLING EXPECTED ON SUNDAY.  FOR NOW LEFT
ISOLATED (10 PERCENT) POPS ON SUNDAY ACROSS MOST AREAS EXCEPT NW
AND SE...THIS MIGHT NEED TO BE UPDATED IF MORE MOISTURE ADVECTION OR
MID LEVEL COOLING TAKES PLACE...I.E. SIMILAR TO TODAY.

MONDAY LOOKS LIKE A TRANSITION DAY WITH THE RIDGE HOLDING STRONG NEAR
THE FOUR CORNERS. TUESDAY ANOTHER FRONT MIGHT DROP INTO THE
NORTHEAST AND GIVEN THAT THE UPPER RIDGE MIGHT BEGIN TO LOSE SOME
OF ITS GRIP THE CHANCE OF SHOWERS AND THUNDERSTORMS MIGHT GO UP A
BIT TUE AND WED.

THE OUTLOOK FOR A MORE SUBSTANTIAL MONSOONAL PATTERN IS LOOKING
BRIGHTER FOR THE END OF NEXT WEEK AND BEYOND AS THE GFS CONTINUES
TO ADVERTISE THE UPPER RIDGE SHIFTING NORTH AND EAST OF THE REGION
USHERING IN A MORE SOUTHERLY FLOW. LETS ALL THINK RAIN. GB

PRELIMINARY NUMBERS...

FARMINGTON................ 059/097 060/096 059 49000
GALLUP.................... 052/096 052/094 051 49000
GRANTS.................... 053/095 057/092 057 490-0
GLENWOOD.................. 058/101 058/099 058 49311
CHAMA..................... 041/088 044/083 044 49210
LOS ALAMOS................ 058/088 057/086 056 49210
RED RIVER................. 043/081 041/076 044 49221
TAOS...................... 053/091 052/086 051 49210
SANTA FE.................. 056/091 055/088 054 49211
SANTA FE AIRPORT.......... 059/094 057/092 056 49210
ESPANOLA.................. 053/097 056/092 055 49210
ALBUQUERQUE HEIGHTS....... 070/098 069/096 069 49200
ALBUQUERQUE VALLEY........ 065/099 064/099 067 49200
ALBUQUERQUE FOOTHILLS..... 066/094 063/094 063 49301
ALBUQUERQUE WEST MESA..... 068/098 069/097 069 49200
SOCORRO................... 066/103 063/100 063 49400
SANDIA PARK/CEDAR CREST... 058/092 057/086 056 49311
MORIARTY/ESTANCIA......... 054/095 054/089 053 49311
CARRIZOZO................. 063/096 062/095 060 49411
RUIDOSO................... 056/087 056/082 054 49411
RATON..................... 054/088 052/085 051 49331
LAS VEGAS................. 056/086 053/084 053 49332
ROY....................... 060/089 062/089 062 49332
CLAYTON................... 063/091 060/087 060 49331
SANTA ROSA................ 065/093 063/093 063 49423
TUCUMCARI................. 069/094 064/092 065 49423
FORT SUMNER............... 066/094 065/093 065 49213
CLOVIS.................... 067/096 065/093 066 49213
PORTALES.................. 067/097 065/094 066 49203
ROSWELL................... 070/100 071/098 069 49002

.ABQ...NONE.
Hazardous weather outlook, Jul 11, 11:45 AM MST, 3 hours 52 minutes before
NMZ001>021-026-121200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1245 PM MDT FRI JUL 11 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO.

.DAY ONE...TODAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE SOUTHWEST
PORTIONS OF THE REGION THIS AFTERNOON. THESE STORMS WILL BE CAPABLE
OF PRODUCING STRONG AND DAMAGING WINDS WITH A FEW PRODUCING LARGE
HAIL. EXTREME SURFACE HEATING WILL PROVIDE ENOUGH LIFT AND
INSTABILITY COUPLED WITH ABUNDANT MOISTURE TO PRODUCE THE SCATTERED
THUNDERSTORMS. INITIAL DEVELOPMENT IS EXPECTED OVER THE SOUTHCENTRAL
AND GILA MOUNTAINS WITH THE STORMS MOVING IN A SOUTHWEST DIRECTION.

IN ADDITION...THERE REMAINS A SLIGHT RISK OF SEVERE THUNDERSTORMS IN
NORTHEAST NEW MEXICO LATE THIS AFTERNOON AND THIS EVENING. A COLD
FRONT WILL APPROACH THE NORTHEAST LATE THIS AFTERNOON. AT THE SAME
TIME...AN UPPER LEVEL DISTURBANCE WILL DESTABILIZE THE ATMOSPHERE.
LARGE HAIL AND GUSTY WINDS OF 60 MPH ARE POSSIBLE WITH STORMS IN THE
NORTHEAST LATE THIS AFTERNOON AND THIS EVENING.

OTHER AREAS MAY SEE MICROBURST WINDS OF 40 TO 50 MPH WITH STORMS
LATE THIS AFTERNOON AND EARLY THIS EVENING. THOSE AREAS INCLUDE
VALLEYS ALONG THE WEST SIDE OF THE CENTRAL MOUNTAIN CHAIN AND THE
HIGH PLAINS JUST EAST OF THE CENTRAL MOUNTAINS.

.DAYS TWO THROUGH SEVEN...

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE JUST ABOUT EVERY
DAY IN THE FORESEEABLE FUTURE. ISOLATED SEVERE WEATHER IS POSSIBLE.
STAY TUNED TO THE LATEST FORECASTS FOR MORE DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY THROUGH 600 PM FOR
CATRON...SOUTHERN SOCORRO AND LINCOLN COUNTIES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Quay

When
July 11, 3:37 PM MST
Where
Quay County, Logan
Measured
61 kt (70 mph) estimated gust
Reported by
BROADCAST MEDIA
Coordinates
35.367, -103.417

Thunderstorm Wind, Quay

When
July 11, 3:38 PM MST
Where
Quay County, Tucumcari
Measured
51 kt (59 mph) estimated gust
Reported by
BROADCAST MEDIA
Coordinates
35.167, -103.733

Thunderstorm Wind, Guadalupe

When
July 11, 3:50 PM MST
Where
Guadalupe County, Newkirk
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
35.067, -104.267

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2003Every state in 2003This day in weather historyWarnings in New Mexico, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5375954, 5375953, 5375952.